The skin necrosis after dermal filler injection is due to direct injection into an artery or compression of an artery by the filler preventing blood flow. This is the only reference I could find “The most serious side effect is localized tissue necrosis, which is induced by mechanical interruption of local vascularity, though it occurs very rarely (nine in 10,000 patients who underwent collagen implantation)”. This was a review of collagen fillers done some years ago. When injected with proper technique the incidence should be zero. Certain areas like the area between the eyebrows are at higher risk because of the architectural layout of the blood vessels under the skin. The incidence of heart attack from injection of a skin filler should be close to zero.
The most import thing besides proper injection technique is that if you experience inappropriate pain after filler injection and/or see significant skin discoloration beyond a little bruising your doctor needs to go into emergency mode. That could involve application of nitropaste to the skin surface, application of warmth, injection of a filler dissovling agent, hyperbaric oxygen etc. All of these modalities will minimize the amount of skin necrosis.
With appropriate care and some luck the skin necrosis will be very superficial and heal without visible scarring as in these photos.
Addendum December 13, 2012:
A recent survey of British Association of Aesthetic Plastic Surgeons members found that 69 percent of surgeons reported seeing patients with complications from temporary fillers in the previous 12 months. 49 percent reported seeing patients with complications due to semi- or permanent fillers. More than half of the surgeons saw 1 to 3 patients with these problems in the previous 12 months. Some saw 4 to 6 patients with these complications. The majority of patients seen with semi- or permanent filler complications required corrective surgery or had an irreversible complication. These same surgeons felt the complications were due to incorrect administration by unqualified practitioners.
Addendum May 28, 2015:
After reviewing information suggesting unintentional injection of soft tissue fillers into blood vessels in the face can result in rare, but serious side effects the FDA issued an alert to health care providers and consumers that unintentional injection into blood vessels can block those blood vessels and restrict blood supply to tissues. Sometimes this can result in embolization where the filler material has traveled to other parts of the body causing vision impairment, blindness, stroke and damage and/or death of the skin (necrosis) and underlying facial structures.
Their recommendations for consumers were:
- Before deciding to have soft tissue filler injections, talk with your health care provider about
appropriate treatment of injection sites and the risks associated with the
- Be aware that FDA reviewed and approved different products for use in certain areas of the face. The FDA may not have reviewed the use of certain soft tissue fillers for all locations in the body.
- Ask your health care provider about their training and experience injecting soft tissue fillers in the face.
- Read and discuss the patient labeling for the specific filler you are receiving. Your doctor can provide this information, or you can find it on the FDA’s website.
- Seek immediate medical attention if you develop symptoms such as unusual pain, vision changes, a white appearance of skin near the injection site, or any signs of a stroke (including sudden difficulty speaking, numbness or weakness in your face, arms, or legs, difficulty walking, face drooping, severe headache, dizziness, or confusion) during or shortly after the procedure.